New York, 2004

Hail in New York, August 20, 2004

August 20, 2004 · NWS ALY · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 20, 12:55 PM EST, 2 hours 10 minutes earlier.

Area forecast discussion, Aug 20, 12:55 PM EST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE ALBANY NY
155 PM EDT FRI AUG 20 2004

.UPDATE...ZFP UPDATE FOR SEVERE THUNDERSTORM WATCH AND ALSO TO
ADJUST POPS.  HAVE LOWERED IN NORTH...NORTH OF CONVECTIVE
POTENTIAL.  POPS RAISED IN SOUTH.

LATE MORNING UPDATE...

ZFP UPDATE AT LATE MORNING PRIMARILY TO REDUCE HOURLY GRID
POPS DURING THE LATE MORNING AND EARLY AFTERNOON.  MODEL SOUNDINGS
AND MODIFCATION OF OBSERVED SOUNDINGS INDICATE SIGNIFICANT
INSTABILITY DEVELOPING THIS AFTERNOON ACROSS SE THIRD OF CWA SOUTH
OF STALLED FRONT. WILL MONITOR FOR POTENTIAL CONVECTIVE
DEVELOPMENTS...SEE SWOMCD.

.SYNOPSIS...
A WEAK COLD FRONT OVER SOUTHERN NEW YORK AND CENTRAL NEW ENGLAND
EXTENDING SOUTHWEST THROUGH THE MIDWEST AND INTO THE SOUTHERN PLAINS
WILL BECOME STATIONARY THIS MORNING INTO THE EARLY AFTERNOON.  A
WAVE OF LOW PRESSURE WILL MOVE NORTHEAST FROM THE CENTRAL
MISSISSIPPI VALLEY INTO THE MIDWEST ALONG THIS BOUNDARY THIS
AFTERNOON.  THIS LOW WILL CONTINUE TO TRACK NORTHEAST INTO WESTERN
NEW YORK FRIDAY INTO SATURDAY MORNING WITH THE OLD FRONT LIFTING
NORTHWARD.  SHOWERS AND THUNDERSTORMS WILL OCCUR AHEAD OF THIS WAVE
OF LOW PRESSURE AND ITS ASSOCIATED COLD FRONT. A STRONG UPPER LEVEL
TROUGH DROPPING EQUATORWARD FROM HUDSON BAY WILL PUSH THE COLD FRONT
ACROSS THE REGION TO THE NEW ENGLAND SEABBOARD SATURDAY AFTERNOON
INTO THE EARLY EVENING.  SURFACE HIGH PRESSURE WILL BUILD IN FROM
THE OHIO VALLEY WITH LOWER HUMIDITY LEVELS AND DRY WEATHER SUNDAY
AND MONDAY.
&&

.SHORT TERM (TODAY THROUGH SATURDAY)...
TODAY...AT 06Z...A WEAK COLD FRONT SITUATED ROUGHLY ON A
KVSF-KGFL-KDSV-KERI AXIS WILL EEK SLOWLY SOUTHWARD AND BECOME
STATIONARY THIS MORNING. DEWPOINTS ON THE NORTH SIDE OF THE BOUNDARY
HAVE DROPPED INTO THE MID 50S ACROSS THE NORTH COUNTRY. ON THE SOUTH
SIDE  SCATTERED SHOWERS CONTINUE ON THE KENX RADAR.   HAVE TO KEEP A
SLIGHT CHANCE/LOW CHANCE POPS IN THIS MORNING TO ADDRESS THESE
SHOWERS WITH PATCHY FOG.

LATEST 12 HOUR WATER VAPOR LOOP WITH 00Z H500 RAOB HEIGHTS AND TEMPS
OVERLAYED SHOWS AN EXPANSIVE CLOSED LOW OVER HUDSON BAY WITH A
LONGWAVE TROUGH OVER THE EASTERN TWO THIRDS OF CANADA. A H500 HIGH
AMPLITUDE RIDGE IS HOLDING OVER THE WEST COAST.  A TROUGH IS
EJECTING OUT OF THE SRN PLAINS WITH A SFC LOW DEVELOPING OVER TX/OK
BORDER (AN MCS HAS DEVELOPED OVER ERN TX). AT 500 HPA...SOUTHWEST
FLOW CONTINUES OVER THE NORTHEAST AND MIDWEST WITH A FLATTENING OF
THE BERMUDA HIGH OVER THE MID ATLANTIC STATES.

THE CONVECTION WITH THE WAVE DEVELOPING OVER THE SRN PLAINS WILL BE
THE WEATHER MAKER FOR THE ALY CWA ALONG WITH THE COLD FRONT OVER THE
NEXT 24-36 HOURS.

THE FIRST ISSUE TODAY TO ADDRESS IS THE FRONTAL BOUNDARY BECOMING
STATIONARY OVER SRN NY/NEW ENGLAND. 00Z ETA TRIES TO LIFT
BOUNDARY NORTH TO ABOUT THE CAPITAL DISTRICT BY 18Z. 00Z GFS IS
FAIRLY SIMILAR.  A WEAK SHORT WAVE MOVES ACROSS THE SRN HLF OF THE
ALY FCST AREA IN THE MID-LEVEL SOUTHWEST FLOW.  SFC DEWPOINTS ARE
PROGGED TO REMAIN IN THE MID 60S TO NEAR 70 WITH PRECIP H20 VALUES
IN THE 1.50-1.75 RANGE.  SOME SFC HEATING IS POSSIBLE...WHICH WILL
HELP DESTABILIZE THE AIR MASS. BUFKIT ETA PROFILES YIELD K-INDICES
OF 30-35 BTWN 18Z TO 00Z WITH SBCAPES OF APPROX 1000-2000 J/KG FROM
JUST SOUTH OF KALY TO KPOU. LIS KALY SOUTH ARE -2 TO -4 AND
SHOWALTERS APPROACHING -2. DEEP SOUTHWEST FLOW LAYER STRENGTHENS
FROM 25 KNOTS AT 850 HPA TO 40-45 KNOTS AT H500 BTWN 18Z AND 00Z.
HOWEVER H500 JET STREAK OF 50-60 KNOTS REMAINS DISPLACED SLIGHTLY
NORTHWARD OVER ST LAWRENCE RIVER VALLEY (AN EVEN STRONGER JET STEAK
OF 80+ KNOTS FURTHER NORTH SOUTH-CENTRAL QUEBEC). H250 JET OF 125
KNOTS REMAINS NORTH OF THE ST LAWRENCE RIVER BTWN 18Z AND 00Z TOO.
THEREFORE SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE WITH
SOME LOCALLY HEAVY RAINFALL AND PERHAPS A FEW ISOLATED STRONG TSTMS
WITH GUSTY WINDS. TEMPS COULD APPROACH UPPER 80S OVER MID HUDSON
VALLEY. H850 TEMPS OF 15-16C SUPPORT MID AND UPPER 80S SOUTH OF KALY
THIS PM WITH SOME SUNSHINE. WILL GO CLOSE TO AVNMOS VALUES HERE.

FRI NIGHT...SFC LOW APPROACHES QUICKLY FROM THE OH-PA BORDER AT 00Z
WITH GULF MOISTURE. TREMENDOUS MOISTURE ADVECTION OCCURS OVER THE
CWA AS PRECIP H20 VALUES RISE CLOSE TO 2 INCHES. H850 JET
STRENGTHENS TO 30-40 KNOTS BY 06Z AND TO 50-60 KNOTS ACCORDING TO
GFS BY 12Z ON THE EAST-CENTRAL NY-WRN NEW ENGLAND BORDER  HEAVIEST
RAINFALL DURING THIS TIME APPEARS TO OCCUR OVER NRN TWO THIRDS OF
CWA WITH STRONG UPWARD VERTICAL MOTION DUE STRONG H500 CYCLONIC
VORTICITY ADVECTION COUPLED WITH STRONG H850 THERMAL ADVECTION.
SBCAPES FROM THE META CONTINUE TO BE 1000-1500 J/KG SOUTH AND EAST
OF KALY AS THIS AREA WILL GET INTO THE WARM SECTOR IN THE OVERNIGHT
PERIOD. H500 JET STREAK OF ALMOST 65 KNOTS MOVES RIGHT OVER CAPITAL
REGION AND SOUTHERN TIER GETS ON FAVORED RIGHT REAR QUAD BTWN 06Z
AND 12Z WITH GOOD UPPER LEVEL DIVERGENCE. BAD TIME OF DAY FOR
SEVERE...BUT SHOWERS AND EMBEDDED TSTMS A GOOD BET. OVERNIGHT QPF
AMOUNTS ARE A BIT HIGHER ON THE GFS WITH UP TO 2 FOR NRN TIER OF
CWA. RIGHT NOW...0.50 TO 1.50 LOOKS POSSIBLE OVER MOST OF CWA WITH
BULK OF EVENT. WENT WITH CATEGORICAL AND LIKELY POPS.

SAT...GFS AND ETA BOTH PUT THE SFC LOW OVER UPSTATE VT BY 12Z SAT
MORNING. COLD FRONT QUICKLY ADVANCES ACROSS MOST OF THE CWA BY 18Z
SAT BY BOTH ETA AND GFS. THE GFS SEEMS A TAD QUICKER. THE POTENT
UPSTREAM H500 TROUGH SHOULD PUSH FRONT THROUGH QUICKLY. WILL END THE
SHOWERS OVER THE EXTREME SRN PORTION OF THE CWA BY THE EARLY TO MID
PM (18Z-21Z TIME FRAME). LEANED CLOSE TO GFSMOS TEMPS AND ACTUALLY
WENT A LITTLE COOLER DUE TO STRONG COLD AIR ADVECTION BEHIND FRONT.
A FEW STRONG TSTMS MAY BE POSSIBLE AHEAD OF BOUNDARY FOR MID HUDSON
VALLEY/BERKSHIRES SOUTH AND EAST. LATEST SPC DAY 2 HAS KALY SOUTH
AND EAST IN SEE TEXT PORTION.
&&

.LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)...
SFC FRONT PUSHES EASTWARD TO THE NEW ENGLAND SEABOARD SATURDAY NIGHT
WITH SUNNY...COOL AND DRY WEATHER ON SUNDAY. DRY WEATHER MAY
FEASIBLY PERSIST INTO THE MIDDLE OF NEXT WEEK. A BACKDOOR COLD FRONT
MOVES SOUTHWARD FROM THE ST LAWRENCE RIVER VALLEY LATE MON PM INTO
MONDAY EVENING AND WASHES OUT. RIGHT WILL CONTINUE WITH DRY FORECAST
BASED ON LATEST GFS AND GLOBAL GEM (SPOTTY SPRINKLES AT BEST). NO
CHANGES MADE FROM MON TO THU WITH DRY FORECAST IN PLACE. LONG RANGE
MODELS HINT AT H500 RIDGE BUILDING OVER THE NORTHEAST.

&&

.AVIATION...
SCATTERED SHOWERS THIS MORNING WILL TAPER OFF BRIEFLY BUT THERE WILL
BE ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
EVENING.  A STEADIER RAIN IS LIKELY OVERNIGHT.  THERE WILL BE LOCAL
AREAS OF MIST THROUGH ABOUT 13Z WITH MVFR VSBY AND CIGS.
&&

.HYDROLOGY...
SCATTERED SHOWERS AND THUNDERSTORMS FROM KALY SOUTHWARD COULD
PRODUCE SOME LOCALLY HEAVY RAINFALL OF THE URBAN AND SMALL STREAM
VARIETY THIS AFTERNOON. OVERNIGHT HEAVY RAINFALL IS POSSIBLE FROM
00Z TO 12Z ESPECIALLY FROM THE CAPITAL REGION AND CATSKILLS NORTH
AND WEST. 6 HOUR ZONAL FFG VALUES RANGE FROM 2.3 TO 5 ACROSS THE
FCST AREA. QPF FROM EVENT WILL BE ROUGHLY IN THE 0.50 TO 1.50
RANGE WITH PERHAPS SOME LOCALLY HIGHER AMOUNTS CLOSER TO 2 BEFORE
EARLY PM ON SAT.  THE HPC QPF IS AROUND AND INCH ACROSS FCST AREA
FROM 12Z FRI TO 12Z SAT.  SOME RISES ON SMALL STREAMS...AND RIVERS
WILL BE LIKELY...BUT SHOULD REMAIN WITHIN BANKFULL.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NY...NONE.
VT...NONE.
&&

SHORT TERM/LONG TERM...WASULA
AVIATION...GERWITZ
Hazardous weather outlook, Aug 20, 4:14 AM EST, 10 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
514 AM EDT FRI AUG 20 2004

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-211100-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN
NEW ENGLAND.

.DAY ONE...TODAY
SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON THROUGH
SATURDAY MORNING...ESPECIALLY SOUTH AND EAST OF ALBANY.  SOME LOCALLY
HEAVY DOWNPOURS WILL BE POSSIBLE AS AN ABUNDANCE OF LOW LEVEL
MOISTURE WILL BE IN PLACE ACROSS THE FORECAST AREA.  AN ISOLATED
STORM OR TWO MAY BECOME STRONG PRODUCING SOME GUSTY WINDS
...ESPECIALLY OVER THE MID HUDSON VALLEY.  A STATIONARY FRONT WILL BE
THE FOCUS FOR ANY CONVECTIVE DEVELOPMENT TODAY.

A WAVE OF LOW PRESSURE WILL MOVE ALONG THIS BOUNDARY ACROSS CENTRAL
NEW YORK INTO UPSTATE VERMONT PRODUCING SHOWERS AND THUNDERSTORMS
WITH A PERIOD OF HEAVY FRIDAY NIGHT. RAINFALL AMOUNTS WILL RANGE FROM
A HALF AN INCH TO AN INCH AND A HALF IN THE OVERNIGHT PERIOD.

.DAYS TWO THROUGH SEVEN...
THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS LATE SATURDAY MORNING
INTO THE EARLY AFTERNOON AS THE COLD FRONT PASSES THROUGH.  RIGHT
NOW...IT APPEARS THAT THESE THUNDERSTORMS WILL NOT BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

TAW

The radar

The Brookhaven radar (KOKX), 113 km away, was scanning. The volume nearest the first event began at 20:07 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Dutchess

When
August 20, 3:05 PM EST
Where
Dutchess County, Hopewell Jct
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.583, -73.817

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418514.